Texas, 2024

Flood and Heavy Snow in Texas, November 7 to 8, 2024

November 7 to 8, 2024 · NWS AMA · 2 events in 2 counties and zones

A storm system developed strengthened across the southern Rockies where it slowed down during the evening of November 6th. A cold front moved into the northwest Panhandles but stalled out, persisting throughout the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A storm system developed strengthened across the southern Rockies where it slowed down during the evening of November 6th. A cold front moved into the northwest Panhandles but stalled out, persisting throughout the event. This front allowed for snow to fall in parts of the northwest Panhandles while the rest of the Panhandles to the south and east stayed mostly a cold rain. Seasonably rich moisture was brought in place ahead of the system, and precipitation began as early as the evening of November 6th in the northwestern Panhandles, beginning as snow. However, some of the areas that saw snow had precipitation changed to rain during the day on the 7th, melting some of the snow that fell. Precipitation changed back to snow on the night of the 7th. The western half of Cimarron County in Oklahoma and western half of Dallam County in the Texas Panhandle stayed mostly all snow into the morning of the 8th. This allowed snow totals to add up with almost two feet falling in the western third to quarter of Cimarron County. In total, 20 inches of snow fell in Kenton, Oklahoma, 18 inches in Wheeless, Oklahoma, and 11 inches in Texline, Texas. Highway 87 was closed northwest of Dalhart, and a part of I-40 was closed into New Mexico. In addition, multiple rounds of showers and thunderstorms impacted the remainder of the Panhandles, with widespread 1 to 3.5 inches of rain being observed. A flash flood was reported in Canadian where a road was washed out. All precipitation ended by the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 6, 10:46 PM CST, 1 hour 14 minutes earlier. Its key messages:

  • Issued at 206 PM CST Wed Nov 6 2024
  • A prolonged period of precipitation is expected Wednesday night through Friday afternoon across the Panhandles.
  • Periods of wet snow is expected across a portion of the northwestern Panhandles; mostly in western Cimarron county and northwestern Dallam county.
  • There is high uncertainty regarding how much snow will fall, and for how much of Cimarron and Dallam counties. There is the potential for highly impactful snow, potentially exceeding a foot, for western Cimarron county and perhaps far northwestern Dallam county. There is lower confidence in this scenario, but it is in the realm of possibilities.
  • Widespread rain is expected across the Panhandles with amounts generally expected to be between 1-2 inches, though a few isolated locations may see as much as 3-4 inches if there is a prolonged period of heavy rain.
Area forecast discussion, Nov 6, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1046 PM CST Wed Nov 6 2024

...New AVIATION...

.KEY MESSAGES...
Issued at 206 PM CST Wed Nov 6 2024

- A prolonged period of precipitation is expected Wednesday night
through Friday afternoon across the Panhandles.

- Periods of wet snow is expected across a portion of the
northwestern Panhandles; mostly in western Cimarron county and
northwestern Dallam county.

- There is high uncertainty regarding how much snow will fall, and
for how much of Cimarron and Dallam counties. There is the potential
for highly impactful snow, potentially exceeding a foot, for western
Cimarron county and perhaps far northwestern Dallam county. There is
lower confidence in this scenario, but it is in the realm of
possibilities.

- Widespread rain is expected across the Panhandles with amounts
  generally expected to be between 1-2 inches, though a few
  isolated locations may see as much as 3-4 inches if there is a
  prolonged period of heavy rain.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 206 PM CST Wed Nov 6 2024

A potent upper-level trough is current spinning above the Four
Corner states, very slowly moving south or south-southwest.
Meanwhile, a cold front has moved through the western Panhandles and
is gradually moving southeast. Forecast models suggest this cold
front will lose momentum as it moves into the eastern Panhandles and
stall out this evening.

Models have come into better agreement that the trough will dig more
to the southwest tonight. Meanwhile, there will be robust 700mb
theta-e advection moving into the Panhandles tonight gliding overtop
the cold front, resulting in the development of precipitation in the
northwestern combined Panhandles. At least some of this
precipitation will fall in the form of wet snow, most likely in
western Cimarron county but potentially as far east as Boise City.
This activity should continue through Thursday morning.
Unfortunately, this is where the greater uncertainties begin and
compound.

A slight majority of the models re-develop a northwest-southeast
oriented band of showers and isolated thunderstorms later in the
morning hours in the southwestern Texas Panhandle. Meanwhile, the
NAM products push precipitation out of the northwestern Panhandles
and keep the band of showers southwest of the CWA. This may be, in
part, associated with the NAM products keeping the trough slightly
further west than the others. The latest NBM really highlights this
uncertainty more than previous runs by dropping PoPs across the
central and eastern Panhandles, though it does still have almost
90% PoPs in for the northwest where the NAM products have nothing.
In either case, rain will fill in from southwest to northeast
through Thursday afternoon as impressive moisture transport
continues. There is also uncertainty regarding what happens in the
northwestern combined Panhandles at that time; although it will
be precipitating, some models suggest that 850mb and 700mb
temperatures will warm, causing the snow to transition to rain
while others keep the freezing/sub-freezing thermo profile going.
It's tough to say which solution is correct at this time, so it
does insert additional uncertainty to the snow totals. It's
possible that the NAM products are correct, and that perhaps an
extremely small portion of Cimarron county sees snow Thursday, or
the GFS/ECMWF/UKMET/RDPS/GDPS/ICON are correct and 6-12 inches
could fall for a more sizable portion of Cimarron county and
northwestern Dallam county. Another complicating factor is that
there will be a very sharp cutoff to where the snow falls.
Uncertainty continues into Thursday night... especially in the
northwestern Panhandles... as there could be a lull in the
activity, it could switch to rain, or it could continue to snow.
Most, if not all of that comes down to the track and position of
the upper low at the time.

Snow may continue in western Cimarron and perhaps northwestern
Dallam county, but that again depends upon the longevity of the cold
airmass. Otherwise, widespread showers and thunderstorms develop
across the Panhandles throughout Friday. Although rain rates could
be as much as 1-3 inches per hour, these showers/isolated
thunderstorms will be moving very quickly, thus the true hourly rain
rates will generally be less than that... though enhanced totals may
result from training heavy showers/storms. Still, thinking that the
flash flood threat is low due to the very quick storm motion despite
the potential for training. Most models bring in a dry slot from the
southwest that bring precipitation to an end across much of the area
by 6 PM Friday except perhaps the western Oklahoma Panhandle as
moisture wraps around the low.

Despite being highlighted frequently in the above paragraphs, it
should be emphasized again that the confidence in snow totals
northwestern Dallam and western Cimarron counties has high
uncertainty. If the warmer NAM solution is right, perhaps a very
small sliver of Cimarron county could see around 5-8 inches of snow,
but if the colder solutions are right, over a foot of snow will be
possible in western Cimarron county... and Boise City could see
anywhere from no snow to 6 inches of snow. What is of higher
certainty, however, is the potential for widespread rain for a
prolonged period and rain totals between 1-2 inches.

Although there is high uncertainty in how much snow will fall in
western Cimarron and northwestern Dallam counties, there is enough
confidence to transition the Winter Storm Watch to a Winter Storm
Warning... but since it is a county-based warning, it will be
heavily emphasized that the Warning is only meant to be valid for
less than half of each county and that most of each county may not
see snow at all.

Vanden Bosch

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 206 PM CST Wed Nov 6 2024

Overall, the long-term period look relatively uneventful especially
compared to the short-term period. Saturday will kick off a warming
trend as the upper low departs the Panhandles, and temperatures will
reach into the 70s in the southern Panhandles by Tuesday. There may
be another system come mid-week, but there is timing differences as
well as differences in precipitation potential.

Vanden Bosch

&&

.AVIATION...
(06Z TAFS)
Issued at 1041 PM CST Wed Nov 6 2024

Low ceilings and precipitation chances are forecast at all sites
over the next 24 hours. Low ceilings of MVFR to LIFR will remain
throughout the entire TAF cycle. Rain showers will be possible at
all sites (potentially some snow showers at KDHT) with rain
chances beginning around or after 12z. Lower visibility will be
likely with showers over any terminal. Winds will be out of the
north to northeast with gusts upwards of 30 kts.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                38  50  41  46 /  30  70 100  90
Beaver OK                  41  51  37  47 /  30  50  90 100
Boise City OK              31  37  31  36 /  90  90  90  90
Borger TX                  41  52  41  48 /  40  70 100  90
Boys Ranch TX              38  47  39  44 /  60  80 100  90
Canyon TX                  37  50  40  48 /  30  80 100  90
Clarendon TX               42  53  45  51 /  10  70 100  90
Dalhart TX                 33  41  33  40 /  80  80 100  90
Guymon OK                  37  47  35  44 /  70  60  90 100
Hereford TX                38  49  40  46 /  40  80 100  80
Lipscomb TX                40  52  40  49 /  20  50  90 100
Pampa TX                   41  51  41  48 /  20  60  90  90
Shamrock TX                42  55  44  54 /  10  50  90  90
Wellington TX              45  56  46  56 /  10  50  90  90

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until 6 PM CST Thursday for TXZ001.

OK...Winter Storm Warning until 6 PM CST Thursday for OKZ001.

&&

SHORT TERM...52
LONG TERM....52
AVIATION...05
Hazardous weather outlook, Nov 6, 2:12 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
212 PM CST Wed Nov 6 2024

OKZ001>003-TXZ001>020-317-070815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
212 PM CST Wed Nov 6 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Accumulating snowfall could start tonight in the far western OK
Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A major storm system is expected to bring heavy rains to much of
the combined Oklahoma and Texas Panhandles with the potential for
heavy snow in the far northwestern combined Panhandles tomorrow
into Friday night. Embedded thunderstorms may be possible mainly
late Thursday into Friday. Severe thunderstorms are not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 flood. Local standard time, as filed.

Heavy Snow, Dallam

When
November 7, 12:00 AM CST to November 8, 5:00 PM CST
Where
Dallam forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

A sharp gradient in snowfall occurred across Dallam County. The heaviest snowfall and highest accumulations occurred across the western part of Dallam County, with Texline measuring 11 inches. Further to the east, Dalhart mainly observed rain with perhaps some light snow mixed in at times.

Flood, Hemphill

When
November 8, 7:00 PM CST to 8:15 PM CST
Where
Hemphill County, 4.02 mi E of Canadian to 3.48 mi E of Canadian
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.897, -100.308

Marshall Drive (County Road P) was closed due to part of the road being washed out one mile east of where the pavement section of the road ends. Road P was washed out at Elk Creek. The flood was likely 200 feet wide where the road crosses Elk Creek.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223217, 1223218.